Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 17, 2013, 4:13 PM MDT for Carbon County, Emery County, Utah. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2013, 4:13 PM MDT (22:13 UTC)
- Expired
- Sep 17, 2013, 5:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Carbon County, UT, Emery County, UT
The radar
The Grand Junction radar (KGJX), 186 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:48 PM MDT | HAIL 2 | East Carbon, UT | PUBLIC REPORT TO LOCAL BROADCAST MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
229
WUUS55 KSLC 172213
SVRSLC
UTC007-015-172300-
/O.NEW.KSLC.SV.W.0041.130917T2213Z-130917T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT TUE SEP 17 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CARBON COUNTY IN UTAH
NORTH CENTRAL EMERY COUNTY IN UTAH
* UNTIL 500 PM MDT
* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF SUNNYSIDE...OR 18 MILES SOUTHEAST OF PRICE...
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SUNNYSIDE AND EAST CARBON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 3952 11003 3926 11058 3941 11074 3979 11038
3957 11002
TIME...MOT...LOC 2213Z 224DEG 28KT 3942 11057
$$
KRUSE2 follow-up statements
519
WWUS55 KSLC 172238
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT TUE SEP 17 2013
UTC007-015-172300-
/O.CON.KSLC.SV.W.0041.000000T0000Z-130917T2300Z/
CARBON UT-EMERY UT-
438 PM MDT TUE SEP 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN EMERY AND EASTERN CARBON COUNTIES...
AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EAST CARBON...OR ABOUT 24 MILES EAST OF PRICE...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
RURAL EASTERN CARBON COUNTY AND RURAL NORTHEASTERN EMERY COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 3952 11003 3935 11038 3951 11065 3975 11031
3957 11002
TIME...MOT...LOC 2238Z 233DEG 32KT 3953 11037
$$
KRUSE558
WWUS55 KSLC 172256
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT TUE SEP 17 2013
UTC007-015-172307-
/O.EXP.KSLC.SV.W.0041.000000T0000Z-130917T2300Z/
CARBON UT-EMERY UT-
456 PM MDT TUE SEP 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMERY AND EASTERN
CARBON COUNTIES WILL EXPIRE AT 500 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 3952 11003 3935 11038 3951 11065 3975 11031
3957 11002
TIME...MOT...LOC 2257Z 233DEG 32KT 3963 11019
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:22 PM MDT, 51 minutes earlier.
Area forecast discussion, Sep 17, 3:22 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT TUE SEP 17 2013
.SYNOPSIS...THE FIRST PACIFIC COLD FRONT OF THE FALL WILL MOVE
THROUGH THE AREA TONIGHT BRINGING SIGNIFICANTLY COOLER AND DRIER
AIR TO THE AREA. A WARMER SOUTHWEST FLOW WILL RETURN LATER IN THE
WEEK.
&&
.DISCUSSION...SHORT TERM...PREFRONTAL ENVIRONMENT RICH IN SHEAR
AND INSTABILITY...ALTHOUGH DRIER AIR IS STARTING TO WORK IN FROM
NEVADA. EXPECT THUNDERSTORMS CAPABLE OF PRODUCING MODERATE SIZED
HAIL AND STRONG GUSTY WINDS TO PERSIST INTO THE EVENING OVER THE
NORTHERN PORTION OF THE FORECAST AREA PER THE SEVERE THUNDERSTORM
WATCH ISSUED EARLIER. ALL OF THE WESTERN VALLEYS TO CONTINUE TO
SEE GRADIENT WINDS TO NEAR 50 MPH THROUGH THE EVENING.
LATEST 18Z NAM A TAD SLOWER IN BRINGING THE FROPA AND WIND SHIFT
THROUGH SLC...CLOSER TO 07Z OR 08Z INSTEAD OF 06Z. PASSAGE OF THE
FRONT WILL END SOUTH WINDS AND THREAT OF CONVECTION. FRONT MOVES
THROUGH THE ENTIRE STATE BY WEDNESDAY AFTERNOON...ALTHOUGH COLDEST
AIR ALOFT WILL MAINLY BE OVER THE NORTH.
MUCH COLDER TOMORROW...LOOKING AT MID 60S AT SLC AFTER HIGHS IN
THE LOW 90S TODAY. PROBABLE MINIMUM TEMPERATURES IN THE 40S AT
SLC BY THURSDAY MORNING. PRECIPITABLE WATER CRASHES FROM NEAR AN
INCH TODAY TO LESS THAN A QUARTER OF AN INCH. CRISP.
LATER IN THE WEEK SOUTHWEST FLOW AND WARMER AIR ALOFT RETURNS AS
ANOTHER TROUGH APPROACHES SATURDAY NIGHT/SUNDAY. 12Z EC STILL
DEEPER THAN OTHER MODELS AND INDICATES A GOOD THREAT OF PRECIP
SATURDAY NIGHT/SUNDAY...WHILE GFS INDICATES A DRY FROPA. HAVE GONE
WITH SOMEWHAT HIGHER THAN CLIMO POPS FOR NOW.
MORE TROUGHS NEXT WEEK...BUT WITH SIGNIFICANT MODEL DIFFERENCES AS
WOULD BE EXPECTED AT SUCH LONG LEAD TIMES.
&&
.AVIATION...THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS IMPACTING
THE SLC TERMINAL BETWEEN 21Z AND 03Z...WITH GUSTY ERRATIC WINDS AND
BRIEF HEAVY RAIN BEING THE MOST LIKELY IMPACTS. AWAY FROM
STORMS...GUSTY SOUTHERLY WINDS SHOULD CONTINUE. GUSTS ABOVE 30 MPH
ARE EXPECTED THROUGH AT LEAST 00Z...AND COULD CONTINUE AT TIMES
THROUGH MUCH OF THE EVENING. A SWITCH TO NORTHWEST WINDS WITH THE
COLD FRONT IS EXPECTED BETWEEN 07Z AND 10Z.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
AHEAD OF A VIGOROUS COLD FRONT THAT WILL USHER IN MUCH COOLER DRY
WEATHER FOR WEDNESDAY AND THE END OF THE WORK WEEK. MUCH DRIER AIR
WITH COOLER TEMPERATURES BY 20 TO 25 DEGREES WILL PREVAIL ACROSS
NORTHERN AND CENTRAL UTAH WEDNESDAY WHILE SOUTHERN UTAH WILL BE
ABOUT 10 DEGREES COOLER. A WARMING TREND WILL ENSUE THE REMAINDER
OF THE WEEK WITH ANOTHER COLD FRONT EXPECTED TO MOVE INTO THE
REGION OVER THE WEEKEND. SOME MOISTURE MAY MOVE IN AHEAD OF THIS
SYSTEM BUT DOES NOT LOOK LIKE VERY MUCH AT THIS TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ001>012.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ003>005-015-016.
WY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR
WYZ021.
&&
PUBLIC...DUNN
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 17, 3:49 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 349 PM MDT TUE SEP 17 2013 UTZ001>016-019>021-517-518-WYZ021-181200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 349 PM MDT TUE SEP 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN HALF OF UTAH THIS AFTERNOON AND EVENING. POTENTIAL HAZARDS FROM THESE THUNDERSTORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. SEE THE LATEST WATCH AND WARNING PRODUCTS FOR MORE DETAILS. STRONG SOUTH WINDS ARE EXPECTED ACROSS THE WESTERN VALLEYS...INCLUDING THE CENTRAL AND SOUTHERN WASATCH FRONT...THIS AFTERNOON AND EVENING. STRONG CROSSWINDS WILL MAKE TRAVEL DIFFICULT ALONG THE EAST-WEST ORIENTED ROADS IN THOSE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 17, 1:49 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
149 PM MDT TUE SEP 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 13 SW DUGWAY 40.12N 112.95W
09/17/2013 M60 MPH TOOELE UT MESONET
CAMEL BACK MOUNTAIN SENSOR DPG06
&&
CRKSpecial weather statement, Sep 17, 1:59 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
159 PM MDT TUE SEP 17 2013
UTZ009-WYZ021-172045-
SOUTHWEST WYOMING WY-WESTERN UINTA MOUNTAINS UT-
159 PM MDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMMIT...NORTHEASTERN
DUCHESNE AND EXTREME SOUTHEASTERN UINTA COUNTIES UNTIL 245 PM MDT...
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF TABIONA...OR 31 MILES NORTH
OF DUCHESNE...MOVING NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
KINGS PEAK...
MOON LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4079 10997 4047 11055 4068 11073 4100 11021
4101 11001 4099 10998
TIME...MOT...LOC 1959Z 234DEG 37KT 4063 11053
KRUSEThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:59 PM MDT | Special Weather Statement | SLC | Duchesne | 46 min |
| Sep 17, 3:03 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Summit, Wasatch | 42 min |
| Sep 17, 3:23 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 52 min |
| Sep 17, 4:41 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 49 min |
| Sep 17, 5:29 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 46 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.